Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 133, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 13, 2002, 2:30 PM EDT for Saint Mary's County, Maryland. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2002, 2:30 PM EDT (18:30 UTC)
- Expired
- Jun 13, 2002, 3:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Saint Mary's County, MD
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:25 AM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 13, 10:25 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1025 AM EDT THU JUN 13 2002 AT 14Z CDFNT EXTENDED FM SE VA NWWD TO FAR NW VA AND WRN MD. STABLE AIR MASS HAS WORKED ITS WAY INTO NE ZNS WHILE MSAS ANALYSIS SHOWS UNSTABLE AIR MASS OVR SW AND WRN ZNS. AREA OF SHRA/TSRA NOW MAKING ITS WAY THRU THE NW ZNS WITH ADDTNL ACTIVITY MOVING NE FROM KY. WILL BUMP POPS UP TO LIKELY WRN AREAS FOR THIS AFTRN AND CONTINUE WITH CHC-LIKELY POPS ERN AREAS. BEST CHC OF CONVECTION WILL BE IN THE VICINITY OF THE FRONT OVR WRN AREAS AND SRN AREAS. PRECIPITABLE H20 IS QUITE HIGH OVR THE AREA. THIS COULD RESULT IN SOME HEAVY RAIN WITH THE CONVECTION...ESP WRN AND SW AREAS. HOWEVER...FFG VALUES ARE RELATIVELY HIGH SO NO WATCH FOR NOW. AS FAR AS SVR IS CONCERNED...BEST SHOT WOULD BE OVR FAR WRN AND SW AREAS OF THE CWA WHERE THE MOST UNSTABLE AIR IS PRESENT. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. WALSTON
In the hours before
Special weather statement, Jun 13, 10:54 AM EDT, 3 hours 36 minutes before
MDZ003-004-VAZ027>031-038>042-WVZ051>053-131800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1054 AM EDT THU JUN 13 2002 ...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH NORTHWEST VIRGINIA... AT 1050 AM DOPPLER WEATHER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHERN FAUQUIER COUNTY...WARREN COUNTY...PAGE COUNTY AND SHENANDOAH COUNTY. THESE SHOWERS AND THUNDERSTORMS ARE MOVING NORTHEAST AT 25 MPH AND WILL AFFECT NORTHWEST VIRGINIA...EASTERN WEST VIRGINIA AND WESTERN AND CENTRAL MARYLAND DURING THE NEXT COUPLE OF HOURS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN IN EXCESS OF ONE INCH AN HOUR...LIGHTNING AND GUSTY WINDS TO 35 MPH. HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. NEVER TRY TO CROSS A FLOODED ROAD. THE WATER DEPTH MAY BE TOO GREAT TO CROSS SAFELY. WALSTON
Special weather statement, Jun 13, 11:20 AM EDT, 3 hours 10 minutes before
MDZ002-003-016>018-VAZ021-025>031-036>042-050>053-055>057- WVZ048>055-132300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1120 AM EDT THU JUN 13 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER VIRGINIA... EASTERN WEST VIRGINIA... AND WESTERN AND LOWER SOUTHERN MARYLAND. A COLD FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THUNDERSTORMS OVER VIRGINIA... EASTERN WEST VIRGINIA... AND WESTERN AND LOWER SOUTHERN MARYLAND COULD CONTAIN STRONG GUSTY WINDS...HAIL...HEAVY RAIN AND LIGHTNING. HEAVY RAIN COULD RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. STAY ALERT FOR LATER STATEMENTS AND POSSIBLE WATCHES FROM THE NATIONAL WEATHER SERVICE. WALSTON
Special weather statement, Jun 13, 1:06 PM EDT, 1 hour 24 minutes before
VAZ055-131800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 106 PM EDT THU JUN 13 2002 AT 1:00 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM EXTENDING FROM SOUTHERN FAUQUIER COUNTY THROUGH WESTERN STAFFORD COUNTY THEN INTO EXTREME NORTHERN SPOTSYLVANIA COUNTY. THIS STORM IS MOVING EAST AT 20 MPH AND WILL AFFECT THE AREA FROM FREDERICKSBURG TO STAFFORD DURING THE NEXT HOUR. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...HEAVY RAIN AND LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SAFE SHELTER. WALSTON
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 1:21 PM EDT | Special Marine Warning | LWX | 54 min | |
| Jun 13, 1:21 PM EDT | Special Marine Warning | LWX | 54 min | |
| Jun 13, 1:55 PM EDT | Severe Thunderstorm Warning | LWX | King George | 65 min |
| Jun 13, 2:12 PM EDT | Special Marine Warning | LWX | 48 min | |
| Jun 13, 2:56 PM EDT | Special Marine Warning | LWX | 64 min | |
| Jun 13, 3:34 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jun 13, 5:33 PM EDT | Severe Thunderstorm Warning | LWX | Orange | 42 min |
| Jun 13, 5:39 PM EDT | Tornado Warning | LWX | Orange | 36 min |
| Jun 13, 5:54 PM EDT | Tornado Warning | LWX | Spotsylvania | 36 min |
| Jun 13, 6:30 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania | 30 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.